Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

A patient with right-sided weakness is moving from bed to chair. Where should the chair be placed?

  1. AOn the patient's right side, close to the bed
  2. BAcross the room so the patient can practise walking
  3. COn the patient's left side, close to the bed
  4. DAt the foot of the bed facing away
2.Nursing fundamentalsHard

A urine culture reports a mixed growth of several organisms. What is the most likely explanation?

  1. AThe patient is resistant to all antibiotics
  2. BThe patient has several serious infections at once
  3. CThe laboratory used the wrong test
  4. DThe sample was contaminated during collection
3.Clinical nursingMedium

In suspected sepsis, what should ideally be collected before the first dose of antibiotics, as long as it does not delay treatment?

  1. AA fasting cholesterol level
  2. BBlood cultures
  3. CA stool sample for occult blood
  4. DA 24-hour urine collection
4.Clinical nursingHard

During a blood transfusion, an older patient with heart failure becomes breathless with a rising blood pressure, raised JVP and crackles in the lungs. What is the most likely cause?

  1. ATransfusion-related acute lung injury with hypotension
  2. BAnaphylaxis
  3. CA febrile non-haemolytic reaction
  4. DTransfusion-associated circulatory overload
5.Arterial blood gas interpretationMedium
pH7.357.457.25PaCO₂mmHg354557HCO₃⁻mmol/L222624uncompensatedpartially compensatedfully compensated

A practice arterial blood gas shows pH 7.25, PaCO₂ 57 mmHg (7.6 kPa) and HCO₃⁻ 24 mmol/L. The primary disorder is respiratory acidosis. How far is it compensated? Click your answer.

pH 7.25PaCO₂ 57 mmHg (7.6 kPa)HCO₃⁻ 24 mmol/L
  1. 1uncompensated
  2. 2partially compensated
  3. 3fully compensated
6.Arterial blood gas interpretationHard
pH7.357.457.28PaCO₂mmHg354524HCO₃⁻mmol/L222611added normal-gap acidosispure high-gap acidosisadded metabolic alkalosis

A practice gas shows pH 7.28, PaCO₂ 24 mmHg (3.2 kPa) and HCO₃⁻ 11 mmol/L, with Na⁺ 139 and Cl⁻ 99 mmol/L. Use the anion gap and the delta ratio to click the best interpretation.

pH 7.28PaCO₂ 24 mmHg (3.2 kPa)HCO₃⁻ 11 mmol/LNa⁺ 139 mmol/LCl⁻ 99 mmol/L
  1. 1added normal-gap acidosis
  2. 2pure high-gap acidosis
  3. 3added metabolic alkalosis
7.Clinical assessment scoresMedium
S? / 4+M? / 4+A? / 4+Mob? / 4+N? / 4+F? / 3Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: no impairment; moisture: very moist; activity: walks frequently; mobility: no limitation; nutrition: adequate; friction and shear: no apparent problem. Find the Braden total B.

6–23
B =
8.Clinical assessment scoresHard
not at riskmild riskmoderate riskhigh riskvery high risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: slightly limited; moisture: very moist; activity: walks frequently; mobility: no limitation; nutrition: excellent; friction and shear: no apparent problem. Use the bands 19–23 not at risk, 15–18 mild, 13–14 moderate, 10–12 high and 9 or below very high. Click the risk level.

  1. 1not at risk
  2. 2mild risk
  3. 3moderate risk
  4. 4high risk
  5. 5very high risk
9.Enteral & parenteral nutrition calculationsMedium
55 g/L1.5 g/kg/day40 mL/h54 kg20 h/day6 g/scoopn = ?

Practice exercise (made-up values, not clinical guidance). A 54 kg patient needs 1.5 g of protein per kg a day. The tube feed contains 55 g of protein per litre and runs at 40 mL/h for 20 hours a day. A protein powder supplies 6 g of protein per scoop. How many scoops n a day are needed to cover the shortfall? Round up to a whole scoop.

54 kg1.5 g/kg/day55 g/L40 mL/h · 20 h6 g/scoop
n =
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 20%1200 mLamino acids 4%1200 mLlipid 10%500 mL · 1.1 kcal/mLdextrose 3.4 kcal/gamino acids 4 kcal/gNPC = ? kcal

Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 1200 mL of parenteral nutrition with final concentrations of 20% dextrose and 4% amino acids, plus 500 mL of 10% lipid emulsion (1.1 kcal/mL). Find the non-protein energy NPC in kcal per day. Round to the nearest whole number.

1200 mLdextrose 20%amino acids 4%lipid 500 mL · 1.1 kcal/mL
NPC = kcal/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

Measure the QT interval and the R–R interval on this regular lead II strip, then calculate the rate-corrected QTc with Bazett’s formula QTc = QT/√RR (both in seconds). Give the answer in seconds to three decimals.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
QTc = s
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVpaced rhythm, failure to captureidioventricular rhythmdual-chamber (AV) paced rhythmsecond-degree AV block type II

This patient has a pacemaker. Interpret the lead II strip. Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1paced rhythm, failure to capture
  2. 2idioventricular rhythm
  3. 3dual-chamber (AV) paced rhythm
  4. 4second-degree AV block type II
13.Prioritization & delegationMedium

A malnourished patient admitted with alcohol use disorder needs IV glucose. Which vitamin is given before or with it?

  1. AThiamine (vitamin B1)
  2. BVitamin C (ascorbic acid)
  3. CVitamin K (phytonadione)
  4. DVitamin D (calciferol)
14.Prioritization & delegationHard

A patient is admitted with inhalational anthrax. Which precautions are needed?

  1. AAirborne precautions in a negative-pressure room for the whole of the hospital stay
  2. BFull contact and droplet precautions for all staff and visitors on the unit
  3. CDroplet precautions with a surgical mask for everyone who enters
  4. DStandard precautions, because it does not usually spread from person to person
15.Infection control & patient safetyMedium

In a hospital fire, which means of moving patients is usually avoided?

  1. AElevators (lifts)
  2. BWheeling beds through fire doors
  3. CStairs
  4. DMoving horizontally to another area on the same floor behind fire doors
16.Infection control & patient safetyHard

A chemical cloud has been released near the hospital, and authorities order “shelter in place”. What should staff do?

  1. AKeep everyone inside, close windows and doors and shut off outside air intake
  2. BOpen the windows to let fresh air into the wards and dilute the chemical
  3. CSend all visitors home through the main entrance
  4. DEvacuate all patients into the car park at once
17.Lab values & electrolytesMedium

A patient had a total thyroidectomy yesterday. Which laboratory value is most important to monitor in the first days after surgery?

  1. ASerum glucose
  2. BSerum calcium
  3. CSerum sodium
  4. DSerum potassium
18.Lab values & electrolytesHard

At the start of a shift, the nurse reviews four new results. Which patient needs attention first?

  1. APotassium 5.2 mEq/L in a patient with stable chronic kidney disease
  2. BSodium 119 mEq/L in a patient with new confusion and vomiting
  3. CHemoglobin 11.0 g/dL (110 g/L) in a patient with rheumatoid arthritis
  4. DGlucose 180 mg/dL (10 mmol/L) after a meal in a patient with diabetes

3Solutions

1.Nursing fundamentals

Answer: C · On the patient's left side, close to the bed

Why this is the answer

Placing the chair on the strong side lets the patient pivot and bear weight on the stronger leg, making the transfer safer.

Answer

C · On the patient's left side, close to the bed
2.Nursing fundamentals

Answer: D · The sample was contaminated during collection

Why this is the answer

A mixed growth usually means skin or perineal bacteria contaminated the sample. A clean-catch midstream sample, or a sample from the catheter sampling port, gives a more reliable result.

Answer

D · The sample was contaminated during collection
3.Clinical nursing

Answer: B · Blood cultures

Why this is the answer

Blood cultures taken before antibiotics are more likely to grow the organism, which allows targeted treatment later. Antibiotics should still be given promptly and must not be delayed.

Answer

B · Blood cultures
4.Clinical nursing

Answer: D · Transfusion-associated circulatory overload

Why this is the answer

TACO causes pulmonary oedema with hypertension and raised venous pressure, especially in older people and those with heart or kidney disease. TRALI usually presents with hypotension and no fluid overload signs.

Answer

D · Transfusion-associated circulatory overload
5.Arterial blood gas interpretation

Answer: uncompensated

Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.

ROME, value by value

pH 7.25: acidaemia (below 7.35)
PaCO₂ 57 mmHg: high (35–45)
HCO₃⁻ 24 mmol/L: normal (22–26)

Compensation

uncompensated

Answer

uncompensated
6.Arterial blood gas interpretation

Answer: pure high-gap acidosis

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 139 − (99 + 11) = 29

Delta ratio

(29 − 12)/(24 − 11) = 1.308
pure high-gap acidosis

Answer

pure high-gap acidosis
7.Clinical assessment scores

Answer: B = 20

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: no impairment → 4
moisture: very moist → 2
activity: walks frequently → 4
mobility: no limitation → 4
nutrition: adequate → 3
friction and shear: no apparent problem → 3

Add

Braden total = 4 + 2 + 4 + 4 + 3 + 3 = 20

Answer

B = 20
8.Clinical assessment scores

Answer: not at risk

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: slightly limited → 3
moisture: very moist → 2
activity: walks frequently → 4
mobility: no limitation → 4
nutrition: excellent → 4
friction and shear: no apparent problem → 3

Add

Braden total = 3 + 2 + 4 + 4 + 4 + 3 = 20

Risk level

20 → not at risk

Answer

not at risk
9.Enteral & parenteral nutrition calculations

Answer: n = 7

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Protein needed

1.5·54 = 81 g/day

Protein from the feed

40·20 = 800 mL = 0.8 L
0.8·55 = 44 g/day

Shortfall

ΔP = 81 − 44 = 37 g

Scoops

37/6 = 6.167 → n = 7

Answer

n = 7
10.Enteral & parenteral nutrition calculations

Answer: NPC = 1366 kcal/day

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Grams of dextrose and amino acids

dextrose: 20·1200/100 = 240 g
amino acids: 4·1200/100 = 48 g

Kilocalories per component

dextrose: 240·3.4 = 816 kcal
amino acids: 48·4 = 192 kcal
lipid: 500·1.1 = 550 kcal

Non-protein energy

NPC = 816 + 550 = 1366 kcal/day

Answer

NPC = 1366 kcal/day
11.ECG rhythm strip interpretation

Answer: QTc = 0.482 s

QT and QTc: the QT interval runs from the start of the QRS complex to the end of the T wave. It shortens as the heart rate rises, so it is corrected for rate with the R–R interval in seconds: Bazett QTc = QT/√RR and Fridericia QTc = QT/∛RR. Bazett is the formula most textbooks use; it over-corrects at fast rates, where Fridericia is preferred. Limits differ between references: a QTc above about 0.45 s in men or 0.46 s in women is usually called prolonged, and above 0.50 s markedly prolonged.

Measure

QT = 10.5 × 0.04 = 0.42 s
RR = 19 × 0.04 = 0.76 s

Bazett’s formula

QTc = 0.42/√0.76 = 0.42/0.8718 = 0.482 s

Answer

QTc = 0.482 s

Above the usual limits for both men (about 0.45 s) and women (about 0.46 s): prolonged. (482 ms)

12.ECG rhythm strip interpretation

Answer: paced rhythm, failure to capture

Paced rhythms: a pacemaker impulse shows as a narrow vertical pacing spike. After a ventricular spike the QRS is wide (0.12 s or more), because the impulse spreads from the lead through the muscle instead of the conduction system; with right-ventricular pacing it is often mostly negative in lead II. A spike before each P wave means atrial pacing, and a dual-chamber (AV) pacemaker shows an atrial spike and a P wave, then, after the programmed AV delay, a ventricular spike and a wide QRS. Capture means every spike is followed by a depolarisation. Failure to capture is a spike without a P wave or QRS after it; failure to sense (spikes that ignore the patient’s own beats) and failure to pace (no spike when one is due) are the other classic malfunctions.

Five steps

1. Rate: 5 QRS complexes in 6 s, × 10 = 50 per minute.
2. Rhythm: the pacing spikes are regular (every 0.96 s), but the R–R is not, because a QRS is missing after some spikes.
3. P waves: none visible.
4. PR interval: not measurable.
5. QRS: 0.16 s and wide after the captured spikes; one spike is not followed by a QRS (no capture).

Interpretation

paced rhythm, failure to capture

Answer

paced rhythm, failure to capture

Failure to capture: the pacemaker fires but the heart does not respond. Textbooks treat it as urgent to report, because the patient may depend on the pacemaker.

13.Prioritization & delegation

Answer: A · Thiamine (vitamin B1)

Why this is the answer

Thiamine deficiency is common in heavy alcohol use, and giving glucose without thiamine can trigger Wernicke encephalopathy. Thiamine is given before or with glucose.

Answer

A · Thiamine (vitamin B1)
14.Prioritization & delegation

Answer: D · Standard precautions, because it does not usually spread from person to person

Why this is the answer

Inhalational anthrax is not spread from person to person, so standard precautions are used. Contact precautions may be added for skin (cutaneous) anthrax with draining lesions.

Answer

D · Standard precautions, because it does not usually spread from person to person
15.Infection control & patient safety

Answer: A · Elevators (lifts)

Why this is the answer

Elevators are not used during a fire unless the fire service directs it, because they can stop or fill with smoke. Patients are usually moved horizontally behind fire doors first, then downstairs if needed.

Answer

A · Elevators (lifts)
16.Infection control & patient safety

Answer: A · Keep everyone inside, close windows and doors and shut off outside air intake

Why this is the answer

Sheltering in place keeps people inside, away from the hazard. Windows and doors are closed and ventilation systems that bring in outside air are shut off until the all-clear.

Answer

A · Keep everyone inside, close windows and doors and shut off outside air intake
17.Lab values & electrolytes

Answer: B · Serum calcium

Why this is the answer

The parathyroid glands can be injured or removed during thyroidectomy, so parathyroid hormone falls and hypocalcemia can follow. The nurse monitors calcium and checks for tingling around the mouth, muscle cramps and Chvostek or Trousseau signs.Checked against: Hypoparathyroidism · MedlinePlus (NIH) (2026)

Answer

B · Serum calcium
18.Lab values & electrolytes

Answer: B · Sodium 119 mEq/L in a patient with new confusion and vomiting

Why this is the answer

Severe hyponatremia with confusion and vomiting suggests cerebral edema and can progress to seizures and coma. The other results are mildly abnormal and expected for those conditions, so they are less urgent.Checked against: Low blood sodium - Medical Encyclopedia · MedlinePlus (NIH) (2025); Sodium Blood Test · MedlinePlus (NIH) (2024)

Answer

B · Sodium 119 mEq/L in a patient with new confusion and vomiting

ExamProblems · examproblems.com/courses/nursing-fundamentals